IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 762 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (104 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed3672    
    Printed45    
    Emailed3    
    PDF Downloaded108    
    Comments [Add]    
    Cited by others 4    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2006  |  Volume : 72  |  Issue : 6  |  Page : 455-456

Dapsone-induced acute myopia


1 Consultant Dermatologist, Thane, Maharashtra, India
2 Consultant Ophthalmologist, Thane, Maharashtra, India

Correspondence Address:
Vinay V Gopalani
Thane Skin Centre, 1-Yogesh Society, Near Vandana Talkies, Extended Rammaruti Road, Thane (W), Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.29347

Rights and Permissions



How to cite this article:
Gopalani VV, More AS. Dapsone-induced acute myopia. Indian J Dermatol Venereol Leprol 2006;72:455-6

How to cite this URL:
Gopalani VV, More AS. Dapsone-induced acute myopia. Indian J Dermatol Venereol Leprol [serial online] 2006 [cited 2019 Jun 26];72:455-6. Available from: http://www.ijdvl.com/text.asp?2006/72/6/455/29347


Sir,

Acute acquired myopia is a rare entity in ophthalmology practice. The most common cause of acute acquired myopia is drug-induced myopia. There are many drugs that have been reported to interfere with near or reading vision, produce blurring, decrease accommodation and cause diplopia. This list includes: sulfa analogs, ganglion channel blockers, tetracycline, carbonic anhydrase inhibitors, corticosteroids and hydrochlorothiazide.[1] Dapsone, however, has not been reported to produce such an adverse effect.[2] This report documents a case of dapsone-induced acute myopia.

A 24-year-old woman presented with a hypopigmented anesthetic patch over the left elbow that was diagnosed as borderline tuberculoid Hansen's disease and she was started on multidrug therapy with rifampicin 600 mg once a month and dapsone 100 mg daily. There was no history of any other drug intake. Ten days later she reported sudden blurring of distance vision. She was examined by an ophthalmologist who noted that her unaided vision in both eyes was finger counting at 3 meters, and corrected visual acuity with -4.5 spherical glasses was 6/6 in both eyes. Cycloplegic refraction of both eyes showed a refractive error of -4.5 spherical, suggesting a possible etiological factor as a change in the lens structure (index myopia). Slit-lamp and fundoscopic examination revealed no relevant changes. Dapsone was immediately discontinued and she was kept under observation. The vision reverted back to normal after four days without any intervention. A repeat ophthalmic examination showed no abnormality and vision was 6/6 without glasses.

The etiology of drug-induced acute myopia is debatable, but is mostly related to lenticular changes. Explanations have included spasm of accommodation, changes in the lens structure (resulting from altered sodium chloride metabolism, with the resultant imbibitions of fluid by the lens or change in the index of refraction) and edema of the ciliary body resulting in increased curvature of the lens surfaces.[3]

Drug-induced myopia is an important cause of transient myopia. Dapsone, being used in many skin conditions, including its frequent and long-term use in leprosy should be considered in its differential diagnosis and specific drug intake inquiry is recommended. The effect is temporary and vision usually returns to normal a few days after stopping treatment.

 
  References Top

1.Bovino JA, Marcus DF. The mechanism of transient myopia induced by sulfonamide therapy. Am J Ophthalmol 1982;94:99-102.  Back to cited text no. 1  [PUBMED]  
2.Litt Jerome. Drug eruption reference manual. 10th ed. Taylor and Francis: 2004. p. 148.  Back to cited text no. 2    
3.Jampolsky A, Flom B. Transient myopia associated with anterior displacement of the crystalline lens. Am J Ophthalmol 1953;36:81-5.  Back to cited text no. 3  [PUBMED]  



This article has been cited by
1 Aripiprazole induced transient myopia: A case report and review of literature
Akshay Gopinathan Nair, Aditya Gopinathan Nair, Ronnie Jacob George, Jyotirmay Biswas, Rashmin Anilkumar Gandhi
Cutaneous and Ocular Toxicology. 2011; : 1
[VIEW] | [DOI]
2 Acetazolamide-induced myopia at altitude
Szawarski, P., Hall-Thompson, B.
Wilderness and Environmental Medicine. 2009; 20(3): 300-301
[Pubmed]
3 Elevated Intraocular Pressure and Myopic Shift Linked to Topiramate Use
CHRISTIAN P. GUIER
Optometry and Vision Science. 2007; 84(12): E1070
[Pubmed] | [DOI]
4 Elevated intraocular pressure and myopic shift linked to topiramate use
Guier, C.P.
Optometry and Vision Science. 2007; 84(12): E1070-E1073
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow